Response to Comment on "Induction of Labor at Term for Severe Antenatal Lead Poisoning" [Letter]
Induction of Labor at Term for Severe Antenatal Lead Poisoning
INTRODUCTION/BACKGROUND:Antenatal lead exposure is associated with multiple adverse maternal and fetal consequences. Maternal blood lead concentrations as low as 10 µg/dL have been associated with gestational hypertension, spontaneous abortion, growth retardation, and impaired neurobehavioral development. Current treatment recommendations for pregnant women with a blood lead level (BLL) ≥ 45 µg/dL include chelation. We report a successful case of a mother with severe gestational lead poisoning treated with induction of labor in a term infant. CASE REPORT/METHODS:A 22-year-old G2P1001 female, at 38 weeks and 5 days gestation, was referred to the emergency department for an outpatient venous BLL of 53 µg/dL. The decision was made to limit ongoing prenatal lead exposure by emergent induction as opposed to chelation. Maternal BLL just prior to induction increased to 70 µg/dL. A 3510 g infant was delivered with APGAR scores of 9 and 9 at 1 and 5 min. Cord BLL at delivery returned at 41 µg/dL. The mother was instructed to avoid breastfeeding until her BLLs decreased to below 40 µg/dL, consistent with federal and local guidelines. The neonate was empirically chelated with dimercaptosuccinic acid. On postpartum day 2, maternal BLL decreased to 36 µg/dL, and the neonatal BLL was found to be 33 µg/mL. Both the mother and neonate were discharged to an alternative lead-free household on postpartum day 4.
Management of Acetaminophen Poisoning in the US and Canada: A Consensus Statement
IMPORTANCE:The US and Canada currently have no formal published nationwide guidelines for specialists in poison information or emergency departments for the management of acetaminophen poisoning, resulting in significant variability in management. OBJECTIVE:To develop consensus guidelines for the management of acetaminophen poisoning in the US and Canada. EVIDENCE REVIEW:Four clinical toxicology societies (America's Poison Centers, American Academy of Clinical Toxicology, American College of Medical Toxicology, and Canadian Association of Poison Control Centers) selected participants (n = 21). Led by a nonvoting chairperson using a modified Delphi method, the panel created a decision framework and determined the appropriate clinical management of a patient with acetaminophen poisoning. Unique to this effort was the collection of guidelines from most poison centers in addition to systematic collection and review of the medical literature. Comments from review by external organizations were incorporated before the guideline was finalized. The project began in March 2021 and ended in March 2023. FINDINGS:The search retrieved 84 guidelines and 278 publications. The panel developed guidelines for emergency department management of single or repeated ingestion of acetaminophen. In addition, the panel addressed extended-release formulation, high-risk ingestion, coingestion of anticholinergics or opioids, age younger than 6 years, pregnancy, weight greater than 100 kg, and intravenous acetaminophen use. Differences from current US practice include defining acute ingestion as an ingestion presentation from 4 to 24 hours after overdose was initiated. A revised form of the Rumack-Matthew nomogram was developed. The term massive ingestion was replaced with the term high-risk ingestion and denoted by a specific nomogram line. Other recommendations include specific criteria for emergency department triage, laboratory evaluation and monitoring parameters, defining the role of gastrointestinal decontamination, detailed management of acetylcysteine treatment, associated adverse effects, and stopping criteria for acetylcysteine treatment, as well as criteria for consultation with a clinical toxicologist. Finally, specific treatment considerations, including acetylcysteine dosing, fomepizole administration, and considerations for extracorporeal elimination and transplant evaluation, were addressed. CONCLUSIONS AND RELEVANCE:This qualitative study provides a consensus statement on consistent evidence-based recommendations for medical, pharmacy, and nursing education and practice to optimize care of patients with acetaminophen poisoning.
A "madd"-ening confounding: fruit seeds mimicking enteral drug concealment by computed tomography
OBJECTIVE/UNASSIGNED:To highlight the similarity between madd fruit seeds and enteral drug concealment ("body packing") on computed tomography when evaluated by Hounsfield Units. CASE REPORT/UNASSIGNED:) seeds, which can cause bezoar formation and intestinal obstruction. CONCLUSION/UNASSIGNED:Madd fruit seeds may appear similar to drug packets on computed tomography with similar Hounsfield Unit characteristics. History and clinical context are paramount to avoid misdiagnosis.
Confirmed Fatal Colchicine Poisoning in an Adolescent with Blood and Bile Concentrations-Implications for GI Decontamination? [Case Report]
INTRODUCTION:Colchicine is commonly used to treat diseases like acute gouty arthritis. However, colchicine has a very narrow therapeutic index, and ingestions of > 0.5mg/kg can be deadly. We report a fatal acute colchicine overdose in an adolescent. Blood and postmortem bile colchicine concentrations were obtained to better understand the degree of enterohepatic circulation of colchicine. CASE REPORT:A 13-year-old boy presented to the emergency department after acute colchicine poisoning. A single dose of activated charcoal was administered early but no other doses were attempted. Despite aggressive interventions such as exchange transfusion and veno-arterial extracorporeal membrane oxygenation (VA-ECMO), the patient died 8 days later. Postmortem histology was notable for centrilobular necrosis of the liver and a cardiac septal microinfarct. The patient's blood colchicine concentration on hospital days 1 (~30 hours post-ingestion), 5, and 7 was 12ng/mL, 11ng/mL, and 9.5ng/mL, respectively. A postmortem bile concentration obtained during autopsy was 27ng/mL. DISCUSSION:Humans produce approximately 600mL of bile daily. Assuming that activated charcoal would be able to adsorb 100% of biliary colchicine, using the bile concentration obtained above, only 0.0162mg of colchicine per day would be able to be adsorbed and eliminated by activated charcoal in this patient. CONCLUSION:Despite supportive care, activated charcoal, VA-ECMO, and exchange transfusion, modern medicine may not be enough to prevent death in severely poisoned colchicine patients. Although targeting enterohepatic circulation with activated charcoal to enhance elimination of colchicine sounds attractive, the patient's low postmortem bile concentration of colchicine suggests a limited role of activated charcoal in enhancing elimination of a consequential amount of colchicine.
Biostatistics and Epidemiology Principles for the Toxicologist: The "Testy" Test Characteristics Part II: Positive Predictive Value and Negative Predictive Value
Medical Toxicology Education in Pediatrics Residency Training: Can It Be Improved? [Editorial]
Massive intentional enoxaparin overdose managed with minimal protamine: A single case report
DISCLAIMER/CONCLUSIONS:In an effort to expedite the publication of articles, AJHP is posting manuscripts online as soon as possible after acceptance. Accepted manuscripts have been peer-reviewed and copyedited, but are posted online before technical formatting and author proofing. These manuscripts are not the final version of record and will be replaced with the final article (formatted per AJHP style and proofed by the authors) at a later time. PURPOSE/OBJECTIVE:The case of a patient with a massive acute enoxaparin overdose managed with observation and minimal doses of protamine sulfate is reported. SUMMARY/CONCLUSIONS:Acute enoxaparin overdoses are uncommonly reported and management is widely variable. A 25-year-old man presented to the emergency department (ED) shortly after reporting that he had attempted suicide by injecting himself with 31 syringes of 80 mg of enoxaparin (a total of 2,480 mg) in the abdomen and other areas of his body. The patient also had self-inflicted superficial lacerations of the forearm. Due to concern over suspected compartment syndrome in the forearm, 25 mg of protamine was administered. Approximately 11 hours after reported enoxaparin self-injection, the patient's activated partial thromboplastin time (aPTT) was 206 seconds, prompting administration of an additional 50 mg of protamine. Three hours later, the aPTT had decreased to 79 seconds, then rose over several hours to 127 seconds before gradually declining to normal values. Protamine administration had no appreciable impact on anti-factor Xa activity. The patient did not require any blood products during the hospital admission. There were no further complications, and the patient was discharged to the inpatient psychiatry service on hospital day 8. CONCLUSION/CONCLUSIONS:The case highlights the role of protamine as a reversal agent in the management of low-molecular-weight heparin overdoses. The optimal dosing and efficacy of protamine for this indication needs further investigation.
Correction to: Biostatistics and Epidemiology Principles for the Toxicologist: The "Testy" Test Characteristics Part I-Sensitivity and Specificity
Response to "Do Higher Doses of Naloxone Increase the Risk of Pulmonary Complications?" [Comment]